MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1348
Medical Device Problem Codes Positioning Failure (1158); Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400's (pc400's).During the procedure, while attempting to deploy a pc400 into the aneurysm, the physician had difficulty advancing the coil once it exited the px slim delivery microcatheter (px slim).The physician was only able to deploy less than half of the coil into the aneurysm and was unable to advance the rest of the coil out of the px slim.Therefore, the pc400 was resheathed and then washed with heparin saline.Next, the physician made another attempt to deploy the pc400 but was still unable to completely advance the coil out of the px slim.Therefore, the pc400 was retracted and then became stuck in its introducer sheath before it was fully re-sheathed and removed.The procedure was then completed using new pc400's and the same px slim.It should be noted that the physician maintained a continuous flush through the px slim and used a rotating hemostasis valve (rhv) during the procedure.Additionally, each coil was allowed to backflush prior to insertion into the px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact.The penumbra coil 400 (pc400) pusher assembly was kinked approximately 5.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and the coil was compressed on the proximal end in the distal direction.There was coagulated blood occluding the distal end of the introducer sheath and there were several offset coil windings.The outer diameter (od) of the embolization coil was measured to be within product specification.Upon first evaluation, the embolization coil was stuck in the introducer sheath due to dried blood.The introducer sheath was flushed by a penumbra investigator and the embolization coil could then be advanced out of the introducer sheath.Conclusions: evaluation of the pc400 revealed that the embolization coil had several offset coil windings along its length and the embolization coil was compressed in the distal direction.This type of damage typically occurs as a result of forceful or repetitive manipulation of the coil against resistance, and likely contributed to the resistance experienced by the physician when deploying the pc400.Further evaluation revealed a kink in the proximal portion of the pusher assembly.This damage was likely incidental and likely occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5925319
Report Number3005168196-2016-01269
Device Sequence Number915411
Product Code HCG
UDI-Device Identifier00814548010663
UDI-Public00814548010663
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2020
Device Catalogue Number4002C1348
Device Lot NumberF31846
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/02/2016
Supplement Report FDA Received Date11/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR